[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.154.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Original Contribution
April 10, 1967

Hypovolemic Shock and Edema Due to Increased Capillary Permeability

Author Affiliations

From the departments of medicine and pathology, the New York Hospital—Cornell Medical Center, New York.

JAMA. 1967;200(2):101-104. doi:10.1001/jama.1967.03120150057007
Abstract

A patient had fatal hypovolemic shock and edema. As in previously reported cases, the mechanism of shock appears to be loss of protein and fluid from the vascular bed. Extensive studies of all patients have revealed no cause for this extraordinary vascular permeability. Analysis of the reported cases suggests that subsequent patients with this syndrome should have analyses performed to determine the presence of vascular reactants such as kinins. A study of these cases suggests a method of treatment of similar episodes of hypovolemic shock. Observations from this case and the one previously reported from this center suggest that vasopressor agents such as catecholamines probably are contraindicated.

×